Hail, Fluvanna
- When
- June 17, 1:14 PM EST
- Where
- Fluvanna County, 2.07 mi S of Antioch
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -78.430
Ping Pong ball size hail was reported.
Isolated severe thunderstorm associated with a weak trough produced large hail across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm associated with a weak trough produced large hail across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 17, 12:09 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
109 PM EDT FRI JUN 17 2011
.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE AREA LATER
THIS AFTERNOON AND EVENING...AND WILL PERSIST THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST WATER VAPOR IMAGERY SHOWS A MID/UPPER LEVEL CYCLONE
SPINNING OVER THE PA/NY BORDER WITH A DRY SLOT PUNCHING ACROSS
SOUTHERN VA AND NE NC. A SUBTLE WAVE PASSING ACROSS THE VA/WV
BORDER IS TRIGGERING A FEW SHOWERS AND STORMS OVER THE HIGHLANDS
OF WESTERN VA. HI-RES MODEL GUIDANCE SUGGESTS THIS ACTIVITY WILL
AT LEAST MAKE IT INTO THE NW COUNTIES THROUGH MID TO LATE
AFTERNOON. GIVEN THIS...ISOLATED TO SCATTERED SHOWERS AND STORMS
HAVE BEEN ADDED THROUGH THE AFTERNOON FOR THE NW QUADRANT OF THE
CWA.
MODELS CONTINUE TO SHOW A DEEP WESTERLY FLOW TODAY THROUGH MID-
LATE AFTN...WHICH WILL DRY THINGS OUT IN THE LOW LVLS AND LIMIT
COVERAGE OF CONVECTION...AND LEAD TO DEW PTS DROPPING INTO THE
UPPER 50S WEST TO LWR 60S EAST. ANOTHER SHORTWAVE DIVING ESE (ALSO
APPARENT ON GOES WATER VAPOR IMAGERY OVER MI AS OF 17Z) AS THE
FLOW ALOFT EVOLVES FROM WESTERLY TO MORE OF A WNW REGIME. TIMING
OF THIS WAVE IS MAINLY IN THE EVENING TO EARLY AM HRS SAT. WILL
CARRY SCTD POPS OVER THE FAR NORTH THROUGH THE EARLY AM SAT.
SHEAR IS RATHER IMPRESSIVE...>40 KT AND THIS MAY BE ENOUGH TO
OVERCOME MORE LIMITED SFC-BASED CAPES DUE TO THE RELATIVELY DRY
AIRMASS. CWA IS NOT IN SLIGHT RISK FOR SEVERE (MOST LIKELY DUE TO
LIMITED STORM COVERAGE) BUT ANYTHING THAT DOES GET GOING WILL HAVE
THE POTENTIAL FOR STRONG WINDS AND/OR HAIL AND WILL HIGHLIGHT
ISOLATED SEVERE POTENTIAL IN THE HWO. HIGHS TODAY...LOWER 90S
INLAND VA/NE NC...TO THE UPPER 80S/AROUND 90 AT THE COAST. LOWS
TONIGHT MAINLY IN THE 60S TO AROUND 70.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
TEMPERATURES CONTINUE TO WARM A FEW MORE DEGREES SAT...AS 850 MB
TEMPS RISE TO 18-19C. WITH GOOD MIXING THIS SHOULD ALLOW FOR HIGHS
INTO THE LWR-MID 90S MANY AREAS (AROUND 90 ERN SHORE). WITH A BIT
OF A SHORTWAVE RIDGE/WRMG ALOFT EXPECT LESS COVERAGE OF STORMS
DURING THE DAY SAT. LATER SAT NIGHT...THERE ARE SIGNS IN THE GUID
ABT COOLING/LWRG HGTS ALOFT AS FLOW ALOFT BECOMES MORE NWLY. MCS-
LIKE FEATURE COULD MOVE INTO THE REGION OVERNIGHT SAT INTO SUNDAY
AND HAVE 20% SOUTH/CENTRAL AND 30% N/NW AFTER MIDNIGHT/EARLY AM
SUNDAY. OF COURSE...TIMING SHORTWAVES THIS FAR OUT IS DIFFICULT SO
CONFIDENCE REMAINS LOW. ON SUNDAY...RAISED POPS TO CHC/30% ALL
AREAS AS LATEST GFS/NAM/ECMWF ALL SHOW THE DEVELOPMENT OF MORE OF
SFC LOW IN THE LEE OF THE MTNS...IN RESPONSE TO THE AMPLIFICATION
OF NW FLOW ALOFT. HIGH TEMPS MAY BE INFLUENCED BY AMT OF CLOUD
COVER/ONSET OF ANY PRECIP BUT FOR NOW HAVE SIDED CLOSER TO WARMER
MAV NUMBERS (ALTHOUGH NOT QUITE THAT HOT). HIGHS UPPER 80S/AROUND 90
NE TO LWR-MID 90S ELSEWHERE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GRDL RE-BUILDING OF RDG ALOFT INTO THE ERN CONUS XPCTD THROUGH THE
XTNDD PDS. THIS IS XPCTD TO BRING BACK THE HEAT (PTNTLLY RIVALING
ERYR THIS MONTH) TO MANY PLCS BY WED/THU. THERE WL BE PSBLTYS FOR
MNLY DIURNAL CNVTN MON/TUE DURG (GRDL TRANSITION). TEMPS WL AVG
MUCH ABV NRML ERY/MID NEXT WK. HI TEMPS MON IN THE L/M80S NR THE
CST...M/U80S INLAND. HI TEMPS TUE IN THE M80S NR THE CST...TO L90S
INLAND. WED/THU WL HV HI TEMPS IN THE M/U90S...W/ XCPTN TO AREAS
RIGHT NR THE CST (HEAT INDICES BY THAT TIME MAY APPROACH (AT
LEAST) 105F). MOST NGTTM LO TEMPS FM THE M60S TO M70S.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCTD SHOWERS AND THUNDERSTORMS REMAIN THROUGH 10Z OVER THE EAST. S
WINDS GUSTING 15-20 KT WL CONTINUE TO WEAKEN OVERNIGHT. MODEL
SOUNDINGS SUPPORT LOWERING CIGS TO MVFR/TEMPO IFR IN LOW
CLDS/PATCHY FOG THROUGH 10-12Z AT RIC-PHF-SBY. HV ALLOWED FOR
CONDITIONS TO IMPROVE TO VFR AT AFOREMENTIONED SITES BY LATE
MORNING AS WINDS TURN TO W/SW. THERE WILL ONCE AGAIN BE A CHC FOR
ISO/WIDELY SCT TSTMS FRI AFTN...BUT HV CONTINUED TO HOLD OUT CB
MENTION FOR THIS TAF CYCLE DUE TO EXPECTED LOW AREAL COVERAGE OF
STORMS.
WHILE VFR CONDITIONS SHOULD PREVAIL FOR MUCH OF THE WEEKEND...UPPER
LEVEL DISTURBANCES CROSSING THE REGION SHOULD ALLOW FOR ADDITIONAL
OPPORTUNITIES FOR (MAINLY DIURNALLY BASED) SCATTERED SHOWERS AND
THUNDERSTORMS.
&&
.MARINE...
LATEST OBS SHOWING SMALL CRAFT CONDITIONS PERSISTING OVER MUCH OF
THE CHES BAY AND OVER THE CHESAPEAKE BAY AND NORTHERN/CENTRAL
ATLANTIC COASTAL WATERS. GOOD MODEL AGREEMENT IN GRADUALLY
DIMINISHING WNDS BELOW SCA CRITERIA BY 12Z...AND HV ACCORDINGLY
EXTENDED SCA TO RUN THROUGH 7AM WITH THE IDEA THAT FLAGS CAN BE
DROPPED EARLY IF NEED BE. WEAK COLD FRONT REMAINS WEST OF THE WATERS
TODAY...ALLOWING FLOW TO REMAIN MAINLY OUT OF THE S THIS
MORNING...BECOMING W-SW THIS AFTN. SEAS ALREADY BELOW SCA CRITERIA
OVER 0CENTRAL WATERS...WITH SWAN/WAVEWATCH DIMINISHING SEAS TO 2-4
FT OVER NORTHERN COASTAL WATERS BY MIDDAY. SCA (MAINLY FOR SEAS)
REMAINS OVER NORTHERN ZONES UNTIL ERY AFTN.
ISOLATED SHRAS/TSHRAS EXPECTED TO DEVELOP LATE THIS AFTN/EARLY THIS
EVENING AHEAD OF THE FRONT. STRONG WIND GUSTS/ERRATIC WND SHIFTS WL
BE POSSIBLE IN/ARND ANY SHOWERS OR THUNDERSTORMS ERY THIS EVENING.
FRONT REMAINS STALLED OVER THE REGION ON SATURDAY...WITH FLOW
REMAINING AOB 15 KT. WND DIRECTION GENERALLY W-SW OVER NORTHERN
WATERS...REMAINING PREDOMINATELY S OVER SOUTHERN WATERS. USED
SWAN/WAVEWATCH BLEND FOR COASTAL WATERS/LCL WV GUIDANCE FOR THE BAY.
BAY/SOUND 1-2 FT/ 2-3FT ON COASTAL WATERS.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS CONTINUE TO DIMINISH THIS MORN...AND HAS ALLOWED FOR
DROPPING COASTAL FLOOD ADVY AND WARNING FOR ALL AFFECTED AREAS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...AIR QUALITY ALERT UNTIL 3 PM EDT THIS AFTERNOON FOR NCZ016-017-
102.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR ANZ650-
652.
&&
SYNOPSIS...LKB
NEAR TERM...LKB/AJZ
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...MAM
MARINE...MAM
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 957 AM EDT FRI JUN 17 2011 MDZ021>025-NCZ012>015-030>032-VAZ048-049-060>100-181400- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-BERTIE-CHOWAN-PERQUIMANS- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 957 AM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS FROM STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. AFTERNOON HEAT INDICES WILL PEAK AROUND 100 DEGREES SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ016-017-102-181400- CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK- 957 AM EDT FRI JUN 17 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS FROM STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. AFTERNOON HEAT INDICES WILL PEAK IN THE UPPER 90S TO AROUND 100 DEGREES SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-181400- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- 957 AM EDT FRI JUN 17 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-654-656-658-181400- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 957 AM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT FRI JUN 17 2011
VAZ048-061-062-069-171845-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-POWHATAN VA-
148 PM EDT FRI JUN 17 2011
...STRONG THUNDERSTORM MOVING INTO THE EAST CENTRAL VIRGINIA
PIEDMONT...
AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF PALMYRA...MOVING SOUTHEAST AT 35
MPH. THE STRONG THUNDERSTORM WILL BE NEAR ANTIOCH AT 155 PM EDT...
CENTRAL PLAINS AT 205 PM EDT...COHASSET AT 210 PM EDT...BREMO BLUFF
AT 215 PM EDT...COLUMBIA AT 220 PM EDT...LAKESIDE VILLAGE AT 225 PM
EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND
VERY HEAVY RAIN ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3794 7837 3759 7776 3745 7790 3747 7789
3750 7800 3747 7802 3747 7805 3745 7807
3760 7828 3768 7824 3775 7845 3777 7848
3781 7849
ZIMMERMANThe Sterling radar (KLWX), 154 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
1 hail. Local standard time, as filed.
Ping Pong ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328140.